The authors declare no conflict of interest.
Increased risk of hip fracture in the elderly associated with prochlorperazine: is a prescribing cascade contributing?†
Article first published online: 7 JUL 2010
Copyright © 2010 John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 19, Issue 9, pages 977–982, September 2010
How to Cite
Caughey, G. E., Roughead, E. E., Pratt, N., Shakib, S., Vitry, A. I. and Gilbert, A. L. (2010), Increased risk of hip fracture in the elderly associated with prochlorperazine: is a prescribing cascade contributing?. Pharmacoepidem. Drug Safe., 19: 977–982. doi: 10.1002/pds.2009
- Issue published online: 25 AUG 2010
- Article first published online: 7 JUL 2010
- Manuscript Revised: 1 JUN 2010
- Manuscript Accepted: 1 JUN 2010
- Manuscript Received: 19 JAN 2010
- Australian Research Council/National Health
- Medical Research Council of Australia
- symmetry analysis;
- prescribing cascade;
- hip fracture
To examine the prescribing of prochlorperazine secondary to the prescribing of a medicine which could lead to symptoms for which prochlorperazine is indicated and commonly used. Given the range of potential hypotensive, sedative, dystonic and other extra-pyramidal side effects associated with prochlorperazine, its association with hip fracture was also examined.
Prescription/event sequence symmetry analyses were undertaken from 1st January 2003 to 31st December 2006, using administrative claims data from the Department of Veterans' Affairs, Australia. This method assesses asymmetry in the distribution of an incident event (either prescription of another medicine or hospitalization) before and after the initiation of prochlorperazine. Crude and adjusted sequence ratios (ASR) with 95% confidence intervals (CI) were calculated.
A total of 34 235 persons with incident use of prochlorperazine were identified during the study period. Statistically significant positive associations were found for a number of commonly used medicines, including cardiovascular medicines, NSAIDs, opioids and sedatives and the subsequent initiation of prochlorperazine that ranged from 1.07 (95%CI 1.01–1.14) for diuretics to 1.50 (95%CI 1.40–1.61) for statins. Prescription event analysis showed a 49% (95%CI 1.19–1.86) increased risk of hospitalisation for hip fracture following dispensing of prochlorperazine.
Prescribers should consider the possible contributing role of newly initiated medicines with the potential to cause of dizziness, and where possible address this through dose reduction or cessation of the medicine, rather than prescribing prochlorperazine. Copyright © 2010 John Wiley & Sons, Ltd.